Alert archive / Washington / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 26, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 5, 1997, 7:29 PM PDT for Stevens County, Washington. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1997, 7:29 PM PDT (02:29 UTC)
- Expired
- Jul 5, 1997, 8:30 PM PDT
- In force
- 61 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Stevens County, WA
The radar
The Spokane radar (KOTX), 82 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:30 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2956 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
420 WUUS1 KGEG 060230 RRA SVRGEG WAC065-060330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 729 PM PDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST WASHINGTON ...NORTHERN STEVENS COUNTY A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA...REACHING KETTLE FALLS AND COLVILLE AROUND 745 PM AND NORTHPORT AROUND 815 PM. THESE STORMS COULD PRODUCE DAMAGE DUE TO WINDS UP TO 55 MPH AS WELL AS HAIL UP TO 1 INCH IN DIAMETER. THESE STORMS HAVE ALREADY DOWNED TREES AND CAUSED POWER OUTAGES IN REPUBLIC AND CURLEW. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RJ/FRISBIE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:40 PM PDT, 5 hours 49 minutes earlier.
Area forecast discussion, Jul 5, 1:40 PM PDT, 5 hours 49 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 130 PM PDT SAT JUL 5 1997 GOOD EXAMPLE WHERE CAPE VALUES DO NOT PRODUCE TSTMS.. BUT SOMETHING NEEDS TO CONVERT THIS POTENTIAL ENERGY TO KINETIC. 15Z MESOETA PROGS KGEG MAX CAPE OF 1500 J/KG AT 23Z THIS AFTN.. BUT AT THE SAME TIME CIN VALUES STILL EXCEED 100 J/KG WITH LCL AT 750 MB AND LFC 660 MB. WHATS GOING TO PROVIDE ERN WA THAT EXTRA 90 MB LIFT? HAVE DOUBTS ABOUT SOLID MARINE PUSH ENTERING ERN WA EARLY EVE.. WITH GOOD SLY FLOW INDCD ON KATX 88D VAD WND PROFILER AND SFC WND AT KUIL RMNS SLY AT 19Z.. AREA OF WRN WA TSTMS HAVE MADE LTL EWD PROGRESS. H3 LEFT FNT QUAD OF JET PLACES BEST UPR LVL DIVERGENCE OVR PUGET SOUND AND NRN WA CASCADES. THIS RGN PROGGD BY 15Z MESO TO SHFT NWD INTO SRN BC AS VORT LOBE AXIS ROTATES NNE AND CONFIRMED ON STLT IMAGERY. MESO DVLPS SECONDARY UVV MAXIMAS TO FORM OVR THE BLUE MTNS AND NE WA MTNS. SFC MSTR CONVERGENCE NOT VRY IMPRESSIVE EITHER XCP FOR BLUE MTNS SHFTG TWDS KMLP. THIS IMPLIES THAT OROGRAPHICS MAY PROVIDE THAT EXTRA LIFT AND CONVERGENCE REQUIRED TO GET CONVECTION GOING.. AND THAT MAY LEAVE KGEG SHUTOUT ON MOST OF THE TS ACTVTY. BUT ONCE CONVECTION GETS GOING IN CWA.. IT WL GO QUICK WITH STORM TOPS APCHG 40K FEET. STG GUSTY WND AND FREQUENT LIGHTNING RMNS THE MAIN THREAT WITH HVY RAIN AND HAIL POTENTIAL MINIMAL. SUNDAY AND MON WL BE QUIET DAYS AS WLY FLOW BEHIND VORT LOBE DEEPENS MARINE INFLUENCE ON ERN WA. RESIDUAL MSTR FOR TNGTS CONVECTIVE ACTVTY MAY PRODUCE ISOLD AFTN SHRA BUT GENERALLY DRIER AND MUCH COOLER SUNDAY. MDLS MAY BE TOO PROGRESSIVE WITH NERN PAC LOW AND THAT MAY MEAN MORE RDG AMPLIFICATION OVER ERN WA/NRN ID ON MONDAY. WL RAISE TEMPS ABV MOS WITH ZERO POPS. FRISBIE ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 054/075 048/080 3-00 CQV 055/078 048/084 4100 S86 055/073 045/079 41-0 COE 054/073 046/079 4100 WWP 053/071 044/078 5210 .GEG...NONE
In the hours before
Local storm report, Jul 5, 6:44 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1142 AM PDT SAT JUL 05 1997
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 VPM REPUBLIC WA .5 INCH HAIL
07/05/97 FERRY POWER OUTAGES ON THE WEST
SIDE OF TOWNThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:20 PM PDT | Severe Thunderstorm Warning | OTX | Ferry | 55 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.